High Wind, Parmer
- When
- March 23, 3:15 PM CST
- Where
- Parmer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Late this afternoon, a compact upper low exited northern New Mexico and tracked over the northern Texas Panhandle. South of this low, an already tight pressure gradient intensified even further ahead of an unseasonably strong Polar cold front.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Late this afternoon, a compact upper low exited northern New Mexico and tracked over the northern Texas Panhandle. South of this low, an already tight pressure gradient intensified even further ahead of an unseasonably strong Polar cold front. The result was a widespread high wind event and dust storm that at times produced zero visbility in some rural areas on the Caprock. In Muleshoe, high winds measured up to 77 mph caused scattered property damage. These intense winds damaged some roofs, fences, lofted small stones that shattered several vehicle windows, and reportedly blew a motorcycle into the side of a building causing damage to both items. Elsewhere on the South Plains, sporadic damage such as downed trees, damaged fences, minor roof damage, and brief power outages were reported. Farther east, areas off the Caprock escaped high winds thanks to a layer of stable air that prevented high winds aloft from mixing to the surface.
Combined with very low relative humidity values of two to five percent and dry fuels, the high winds rekindled a burn pile about four miles east of Smyer that was improperly extinguished the day prior. Fire Departments from Smyer, Shallowater and Wolfforth responded to the blaze early in the evening along Highway 114. The fire spread rapidly southeastward consuming roughly 100 acres and destroying three structures; one of which was inhabited. Fortunately, the owner was able to evacuate the mobile home safely. Smoke from this wildfire became so dense that Highway 114 was closed for at least 90 minutes.
High wind reports from the Texas Tech University West Texas mesonet and Automated Surface Observation System are as follows:
Muleshoe (Bailey County)...77 mph, Dimmitt (Castro County)...69 mph, Floydada (Floyd County)...65 mph, Friona (Parmer County)...65 mph, Graham (Garza County)...64 mph, Ralls (Crosby County)...64 mph, Plains (Yoakum County)...61 mph, Denver City (Yoakum County)...60 mph, Lubbock ASOS (Lubbock County)...60 mph, Levelland (Hockley County)...60 mph, Morton (Cochran County)...59 mph, Abernathy (Hale County)...59 mph, Amherst (Lamb County)...59 mph, Post (Garza County)...60 mph, Reese Center (Lubbock County)...59 mph, and Sundown (Hockley County)...58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 2:42 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 342 PM CDT SAT MAR 23 2013 .SHORT TERM... WINDY CONDITIONS...REDUCED VISIBILITIES CAUSED BY BLOWING DUST AND AN EXTREME FIRE DANGER CONTINUE TO BE THE MAIN CONCERNS FOR THE SHORT TERM PERIOD. THE POTENT SHORTWAVE TROUGH PROVIDING THE SOUTH PLAINS WITH HAZARDOUS WEATHER CONDITIONS WAS DIGGING ESE OUT OF THE ROCKIES AND TOWARDS THE PANHANDLES/CENTRAL PLAINS THIS AFTERNOON. THE SYSTEM/S 500 MB 80+ KT JET WAS THEREBY NEARING THE REGION. LOOKING AT THE SFC...PORTIONS OF THE CWA WAS NO LONGER ENVELOPED BY AN UPSLOPE SFC REGIME...AS DOWNSLOPING WINDS COMMENCED TO MOVE ACROSS LOCALES ON THE CAPROCK...THUS SHUNTING LOW LEVEL MOISTURE TOWARDS THE ROLLING PLAINS. THE DRYLINE WAS NOTED FROM A JUSTICEBURG TO RALLS TO SILVERTON LINE...WHERE DEWPOINTS HAVE FALLEN INTO THE TEENS TO 20S WITH A FEW SINGLE DIGITS WEST OF THE DRYLINE...AND WERE IN THE 30S AND 40S EAST OF THE DRYLINE /LOW CLOUDS PERSISTED ACROSS THE FAR ROLLING PLAINS/. ABL MIXING TO NEAR 600 MB OCCURRED FOR LOCALES ENCOMPASSED BY THE DRIER AIR...THUS TAPPING INTO A CORE OF 30-35 KT WINDS AT THE 700 MB LEVEL /WITH MUCH LIGHTER WIND SPEEDS ALOFT EAST OF THE DRYLINE COURTESY OF A LINGERING SFC RIDGE/. IT IS NO WONDER THAT WEST TO NORTHWEST WIND SPEEDS HAVE INCREASED TO 20-30 MPH ACROSS LOCALES ON THE CAPROCK PER THE TEXAS TECH MESONET...HENCE NEARING WIND ADVISORY SPEEDS. MODEL SOLUTIONS HINT AT 700 MB WIND SPEEDS INCREASING TO 35-40 KTS IN THE NEXT HOUR OR SO...WHICH OF COURSE SUGGEST STRENGTHENING WINDS AT THE SFC. THE STRONGEST WINDS APPEAR TO OCCUR ACROSS THE HIGHER ELEVATED NWRN ZONES. WILL THEREFORE OPT TO MAINTAIN THE HIGH WIND WARNING ACROSS THE NWRN ZONES AND THE WIND ADVISORY FOR ALL BUT THE FAR ROLLING PLAINS. CONCURRENTLY...THE DRYLINE WILL TRANSLATE TO THE EASTERN FRINGES OF THE CWFA AND AS SUCH THE DRIER AIR AND STRONG WINDS WILL ENCOMPASS MORE OF THE REGION. MODEL SOLUTIONS STALL THE DRYLINE JUST WEST OF HALL...COTTLE AND CHILDRESS COUNTIES LATE THIS AFTERNOON/EARLY EVENING WHERE THE INFLUENCE OF THE SFC RIDGE WILL BE PREVALENT GIVEN 10-15 MPH NORTHEAST WINDS...WITH DEWPOINTS IN THE 20S AND SCATTERING LOW CLOUDS. AOA NORM TEMPS /60S AND 70S/ WOULD TYPICALLY SUGGEST RHS TO NOT BE DRAMATICALLY LOW. HOWEVER DUE TO THE STRENGTHENING DOWNSLOPING WINDS...RATHER DRY AIR IS FILTERING IN WHICH IS CAUSING RHS TO FALL BELOW 15 PERCENT ACROSS LOCALES ON THE CAPROCK. ALTHOUGH FUEL LOADS ARE LOW AND GREEN-UP CONTINUES...THE STRONG WINDS ARE OVERCOMPENSATING THESE MITIGATING FACTORS LEADING TO AN EXTREME FIRE DANGER. IN FACT...REDFLAG MINUTES OF 1-2 HOURS HAVE ALREADY ENSUED. A REDFLAG WARNING IS IN EFFECT FOR ALL BUT THE FAR ROLLING PLAINS /WHERE DEWPOINTS ARE HIGHER AND WIND SPEEDS ARE LOWER/. WIND SPEEDS AND FIRE WEATHER CONCERNS WILL NOT DIMINISH THIS EVENING BECAUSE OF A STRONG COLD FRONT THAT WILL BEGIN TO INTRUDE THE AREA AOA 24/01Z. A TIGHTENED PRESSURE GRADIENT IN COMBINATION WITH PRESSURE RISES OF 10-13 MB PER 3 HRS IS A SIGN OF STRONG WIND SPEEDS BEHIND THIS FRONT /30-40 MPH/. BEST PRESSURE RISES APPEAR TO BE ON THE CAPROCK...WITH A SLIGHTLY WEAKER GRADIENT ACROSS THE ROLLING PLAINS. AN AWW FOR KLBB THAT IS VALID FROM 23/00Z-24/05Z HAS ALREADY BEEN ISSUED AND IS QUITE RELEVANT. FURTHERMORE...WILL NEED TO WATCH FOR IF DUST BECOMES LOFTED ALONG THE STRONG FRONT /ON THE CAPROCK/ AND DEVELOP INTO A WALL OF DUST/HABOOB. ALTHOUGH WIND SPEEDS WILL BE A TOUCH WEAKER ACROSS THE NERN ZONES...MODEL RUNS DO HINT AT PRECIP DEVELOPING ACROSS THE SAID AREA NEAREST TO THE LARGE SCALE ASCENT. PWATS IMPROVE TO AOA 0.45 INCHES WITH NOTABLE MID TO UPPER LEVEL LIFT. ONE CAN NOT HELP BUT THINK THAT THIS PRECIP CAN AID IN INCREASING DOWNDRAFTS AND THUS MIX DOWN STRONGER WINDS FROM ALOFT. SO THE QUESTION IS WHETHER TO EXPAND THE HIGH WIND WARNING TOWARDS LOCALES ON AND OFF THE CAPROCK. THE EVENING SHIFT WILL GET A BETTER HANDLE ON HOW THE WINDS AND ANY DEVELOPING PRECIP IS EVOLVING SO WILL HOLD OFF ATTM. WIND HIGHLIGHTS ARE ANTICIPATED TO EXPIRE BY 24/05Z...WHICH COINCIDES WITH A RELAXED PRESSURE GRADIENT. THE FRONT USHERING IN 850 MB TEMPS BELOW FREEZING WILL MAKE FOR A CHILLY NIGHT /TEENS NW TO LOWER 30S SE/ FOLLOWED BY A COOL SUNDAY /40S AND 50S/...AS A LINGERING SFC RIDGE AND SLIGHTLY BREEZY NORTH WINDS ENSUE. 29 && .LONG TERM... DIFFICULT TO BEAT ALL THE EXCITEMENT IN THE SHORT TERM...AND THIS LONG TERM FORECASTER WONT EVEN TRY. NOTHING MUCH IS CHANGED IN THE LONG TERM. WE STILL ARE LOOKING FOR SLIGHTLY CYCLONIC FLOW ALOFT SUNDAY INTO MONDAY WITH VERY CHILLY AIR FOR EARLY SPRING...GRADUALLY EVOLVING TO MODEST WEST-NORTHWEST FLOW ALOFT TUESDAY AND SLIGHT WARMING. A WEAK DISTURBANCE IN THIS FLOW EXPECTED TO PASS JUST NORTH LATE SUNDAY NIGHT AND EARLY MONDAY IS CONTINUING TO APPEAR MORE POORLY DEFINED AND WE HAVE YANKED OUT THE FINAL REMNANT FLURRIES FOR EARLY MONDAY ACROSS OUR NORTHWEST. BETTER WARMING TO KICK IN AS WESTERLY COMPONENT ALOFT DEVELOPS WEDNESDAY INTO EARLY FRIDAY. THE NEXT PACIFIC LOW PRESSURE SYSTEM WILL BE APPROACHING VERY SLOWLY...AND WE FAVOR THE SLOWER SOLUTIONS IN THIS PATTERN FOR SURE. THIS MAY EVEN BE FAR ENOUGH OUT THAT AS A RIDGE BUILDS TO OUR WEST WE MAY GET PUSHED BACK INTO NORTHWEST FLOW ALOFT LATE IN THE WEEK AND GET ANOTHER WEAK SHALLOW FRONT TO SQUEEZE AT LEAST INTO THE TEXAS PANHANDLE. MOISTURE FROM THE GULF ALSO SHOULD EVENTUALLY RETURN AFTER BEING PULLED ALL THE WAY BACK TO THE COAST EARLY IN THE WEEK. THIS MAY LEAD TO AN INCREASE IN MORNING STRATUS EASTERN ZONES BUT WITH WEAK AND HARD TO FIGURE DYNAMIC SUPPORT WE ARE RELUCTANT TO ADD ANY THUNDER MENTION AT THIS POINT. MORE FUN STILL COULD BE IN THE WORKS IF THE PACIFIC LOW EVENTUALLY EDGES EAST THROUGH THE SOUTHERN ROCKIES LATE NEXT WEEKEND...BUT THIS STILL AWAITS TO BE SEEN AS WELL. RMCQUEEN && .FIRE WEATHER... A POTENT UA STORM SYSTEM WAS APPROACHING THE PANHANDLES/CENTRAL PLAINS LATE THIS AFTERNOON. AS SUCH...THE SOUTH PLAINS WHICH WAS ONCE COMPLETED ENVELOPED BY AN UPSLOPE SFC REGIME EARLIER THIS MORNING...HAS NOW SCOURED OUT ACROSS MOST THE AREA. THIS IS COURTESY OF INCREASING WNW WINDS ON THE CAPROCK...THAT IS PUSHING BEST MOISTURE TO ACROSS THE ROLLING PLAINS. THE DRYLINE WAS LOCATED FROM A JUSTICEBURG TO RALLS TO SILVERTON LINE. THE DRYLINE IS ANTICIPATED TO STALL TO JUST WEST OF HALL...CHILDRESS AND COTTLE COUNTIES LATER THIS AFTERNOON/EVENING. 20-FOOT WNW WIND SPEEDS OF 20-30 MPH HAVE PROMOTED TEMPS TO WARM TO OR SLIGHTLY ABOVE NORM. NORMALLY...RELATIVE HUMIDITY VALUES WILL BE LOW BUT NOT DRAMATICALLY LOW. THAT IS NOT THE CASE GIVEN A RATHER DRY AIRMASS INTRUDING THE AREA WHICH HAS CAUSED HUMIDITIES TO FALL BELOW 15 PERCENT. CURRENT THINKING IS THAT THE MITIGATING FACTORS OF CONTINUAL GREEN-UP AND LOW FUEL LOADS CAN NOT COMPENSATE FOR THE STRENGTHENING DOWNSLOPING WINDS. IN FACT 1-2 HOURS OF REDFLAG CONDITIONS HAVE ALREADY ENSUED ACROSS LOCALES ON THE CAPROCK. THIS EVENING...REDFLAG CONDITIONS WILL CONTINUE AS A STRONG COLD FRONT MOVES ACROSS THE REGION. 20-FOOT NRLY WINDS WILL BE IN THE 20-30 MPH RANGE. HOWEVER BY AOA 24/03Z...WHICH COINCIDES WITH THE REDFLAG EXPIRATION TIME...THE PRESSURE GRADIENT IS ANTICIPATED TO RELAX THUS WIND SPEEDS WILL FALL BELOW CRITICAL FIRE WEATHER THRESHOLDS. 29 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 17 42 16 44 21 / 10 0 10 10 10 TULIA 20 41 19 44 23 / 10 0 10 10 0 PLAINVIEW 23 43 21 45 25 / 10 0 0 10 0 LEVELLAND 21 47 21 47 25 / 10 0 0 10 0 LUBBOCK 24 48 21 47 25 / 10 0 0 10 0 DENVER CITY 24 48 24 49 27 / 0 0 0 10 0 BROWNFIELD 23 48 23 49 26 / 0 0 0 10 0 CHILDRESS 28 47 25 48 28 / 20 0 0 10 0 SPUR 27 49 23 49 26 / 10 0 0 0 0 ASPERMONT 30 49 27 51 28 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>031-033>044. WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES: TXZ023-024-029>031-033>037-039>043. HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES: TXZ021-022-027-028. WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES: TXZ025-026-032-038-044. && 29/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 611 AM CDT SAT MAR 23 2013 TXZ021>044-241115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 611 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER VERY STRONG WINDS AND DRY CONDITIONS WILL RESULT IN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS MOST OF THE AREA. A RED FLAG WARNING IS IN EFFECT FOR ALL COUNTIES EXCEPT HALL...CHILDRESS AND COTTLE. NON PRECIPITATION A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE FAR SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS. THIS AREA WILL EXPERIENCE STRONG...POTENTIALLY DAMAGING...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. ELSEWHERE...A WIND ADVISORY IS IN EFFECT FOR SUSTAINED WIND SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55 MPH. A COLD FRONT MOVING THROUGH THIS EVENING WILL BRING AN ABRUPT NORTHERLY WIND SHIFT AND MAINTAIN THE STRONG WINDS. ADDITIONALLY...WIDESPREAD BLOWING DUST WILL DEVELOP ACROSS THE CAPROCK AND MAY RESULT IN AREAS OF HAZARDOUS DRIVING CONDITIONS DUE TO LOWERED VISIBILITIES IN THE VICINITY OF OPEN FIELDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS TODAY.
The national radar mosaic for the moment the first event began.
24 high wind, 8 dust storm, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430956, 430958, 430999, 430959, 430963, 431000, 430965, 431001, 430968, 430969, 430970, 431002, 431003, 431009, 430972, 430973, 430975, 431005, 430978, 430981, 430985, 430989, 431006, 431007, 430990, 430992, 431012, 431010, 430993, 430994, 430995, 430996, 430997.